Alert archive / Minnesota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 162, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 20, 2008, 2:48 PM CDT for Beltrami County, Minnesota. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 20, 2008, 2:48 PM CDT (19:48 UTC)
- Expired
- Jul 20, 2008, 3:20 PM CDT
- In force
- 32 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
County Beltrami County, MN
The radar
The Duluth radar (KDLH), 212 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 3:00 PM CDT | HAIL 0.88 | Shotley, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 7.8 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1037 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KFGF 201948
SVRFGF
MNC007-202045-
/O.NEW.KFGF.SV.W.0162.080720T1948Z-080720T2045Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
248 PM CDT SUN JUL 20 2008
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL BELTRAMI COUNTY IN NORTH CENTRAL MINNESOTA...
* UNTIL 345 PM CDT
* AT 245 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THE
STORM WAS LOCATED 2 MILES NORTH OF SHOTLEY...OR 43 MILES NORTH OF
BEMIDJI...MOVING TO THE SOUTHEAST AT 18 MPH.
* THE SEVERE THUNDERSTORM WILL BE ABOUT...
6 MILES NORTHEAST OF SAUM AT 255 PM CDT...
KELLIHER AT 330 PM CDT...
SHOOKS AT 340 PM CDT...
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
LAT...LON 4779 9442 4808 9500 4817 9465 4808 9441
4786 9441 4785 9440 4780 9441
TIME...MOT...LOC 1948Z 307DEG 16KT 4807 9464
$$
TG2 follow-up statements
000
WWUS53 KFGF 202007
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
307 PM CDT SUN JUL 20 2008
MNC007-202045-
/O.CON.KFGF.SV.W.0162.000000T0000Z-080720T2045Z/
BELTRAMI MN-
307 PM CDT SUN JUL 20 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR EAST CENTRAL BELTRAMI COUNTY...
AT 304 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THE STORM
WAS LOCATED 3 MILES EAST OF PONEMAH...OR 38 MILES NORTH OF BEMIDJI...
MOVING TO THE SOUTHEAST AT 14 MPH.
* THE SEVERE THUNDERSTORM WILL BE ABOUT...
6 MILES SOUTHWEST OF SHOTLEY BY 335 PM CDT...
SAUM BY 340 PM CDT...
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
LAT...LON 4780 9441 4779 9442 4804 9492 4809 9472
4797 9442 4786 9441 4785 9440
TIME...MOT...LOC 2007Z 304DEG 12KT 4803 9483
$$
TG000
WWUS53 KFGF 202020
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
320 PM CDT SUN JUL 20 2008
MNC007-202030-
/O.CAN.KFGF.SV.W.0162.000000T0000Z-080720T2045Z/
BELTRAMI MN-
320 PM CDT SUN JUL 20 2008
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BELTRAMI COUNTY
IS CANCELLED...
AT 318 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM LOCATED 6 MILES NORTHWEST OF SAUM...OR 37 MILES NORTH OF
BEMIDJI...MOVING TO THE SOUTHEAST AT 14 MPH.
THE THUNDERSTORM HAS WEAKENED AND WAS NO LONGER CONSIDERED SEVERE. SO
THE WARNING HAS BEEN CANCELLED.
LAT...LON 4780 9441 4779 9442 4804 9492 4809 9472
4797 9442 4786 9441 4785 9440
TIME...MOT...LOC 2020Z 304DEG 12KT 4801 9478
$$
TGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 2:30 PM CDT, 18 minutes earlier.
Area forecast discussion, Jul 20, 2:30 PM CDT, 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 230 PM CDT SUN JUL 20 2008 .SHORT TERM...TONIGHT THROUGH WEDNESDAY MAIN FORECAST CHALLENGE INCLUDES THUNDERSTORM CHANCES TONIGHT ACROSS NORTH CENTRAL MINNESOTA. 12 UTC GFS AND NAM IN EXCELLENT AGREEMENT WITH THE LARGE-SCALE SYNOPTIC FLOW THROUGH THE MIDDLE OF THE WEEK...SO USED A MODEL BLEND FOR THE FORECAST PACKAGE. WATER VAPOR LOOP SHOWS STRONG SHORT WAVE MOVING INTO NORTHEAST MINNESOTA WITH CURRENT RUC 300 HPA 90 KT JET STREAK STRETCHING FROM NEAR CANDO NORTH DAKOTA TO BRAINERD MINNESOTA. UPPER LEVEL FORCING FROM THE LEFT EXIT REGION OF THE JET...COMBINED WITH 500 HPA TEMPERATURES NEAR -16 DEGREES CELSIUS AND STEEP MID LEVEL LAPSE RATES HAVE AIDED IN THUNDERSTORM DEVELOPMENT ACROSS NORTH CENTRAL MINNESOTA. CURRENT CONVECTIVE ACTIVITY IS MAINLY NORTH AND EAST OF A LINE FROM HALLOCK TO BEMIDJI...MOVING SLOWLY TO THE SOUTHEAST. AN ISOLATED THUNDERSTORM IN SOUTHEAST LAKE OF THE WOODS COUNTY DID PRODUCE NICKEL-SIZED HAIL AT 105 CDT...SO THE POTENTIAL FOR ISOLATED SEVERE WILL CONTINUE THROUGH THE EVENING HOURS. THUNDERSTORMS AND ANY SEVERE POTENTIAL SHOULD QUICKLY DISSIPATE AFTER SUNSET AS INSTABILITY IS EXPECTED TO RAPIDLY DECREASE WITH LOSS OF DAYTIME HEATING. MONDAY THROUGH WEDNESDAY...BOTH GFS AND NAM SHOW 500 HPA WESTERN CONUS RIDGE BUILDING ACROSS THE NORTH CENTRAL PLAINS. AT THE SURFACE...A STRONG HIGH PRESSURE AXIS STRETCHES FROM HUDSON BAY TO THE RED RIVER VALLEY. SURFACE PRESSURE GRADIENTS EXPECTED TO TIGHTEN SOMEWHAT ACROSS THE DEVILS LAKE BASIN AS THE HIGH MOVES SLOWLY TO THE SOUTHEAST...ALLOWING FOR AFTERNOON BREEZES EACH DAY. OTHERWISE...EXPECT PARTLY TO MOSTLY SUNNY SKIES AND DRY CONDITIONS ACROSS THE ENTIRE FORECAST AREA THROUGH WEDNESDAY. .LONG TERM...WEDNESDAY NIGHT THROUGH SATURDAY MODELS IN REASONABLE AGREEMENT THROUGH THE PERIOD. SYSTEM PROPAGATING THROUGH CANADA WILL SEND A FRONT THROUGH THE FA WED NIGHT INTO THUR GIVING THUNDER CHANCES. WITH MODEL CONSISTENCY WILL SLIGHTLY INCREASE POPS. NW FLOW ALOFT FOR REMAINDER OF THE PERIOD AS UPPER RIDGE BUILDS TO THE WEST. COULD BE SOME WAVES IN THIS FLOW...BUT WITH SFC HIGH ACROSS THE REGION THINK THUNDER PROBABILITY TOO LOW AND WILL KEEP FRI-SUN DRY. TEMPERATURES NEAR NORMAL. && .AVIATION... MVFR CIGS JUST AHEAD OF SFC TROUGH WILL SLOWLY MOVE EAST THROUGH THE REMAINDER OF THE AFTERNOON. THESE CIGS WILL CLEAR KTVF AND KBJI BY EVENING. VFR CONDITIONS EXPECTED FOR THE REMAINDER OF THE NIGHT. THUNDER CHANCES FOR KTVF AND KBJI WILL ALSO END BY EVENING. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && ROGERS/TG
Hazardous weather outlook, Jul 20, 7:00 AM CDT, 7 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 700 AM CDT SUN JUL 20 2008 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-211200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 700 AM CDT SUN JUL 20 2008 ...SOME SEVERE THUNDERSTORMS ARE POSSIBLE TODAY OVER NORTHWEST MINNESOTA... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT A SLIGHT RISK OF SEVERE THUNDERSTORMS IS EXPECTED THROUGH 9 AM THIS MORNING OVER NORTHWEST MINNESOTA. THE STORMS ARE EXPECTED TO OCCUR EAST OF THE RED RIVER IN NORTHWEST MINNESOTA. THE STORMS WILL PRODUCE SOME LARGE HAIL AND DAMAGING WINDS. THUNDERSTORMS WILL ALSO BE POSSIBLE THIS AFTERNOON AFTER 3 PM UNTIL 9 PM OVER NORTHWEST MINNESOTA. AN UPPER LEVEL DISTURBANCE WILL MOVE THROUGH THE AREA TODAY AND PRODUCE THE SEVERE WEATHER. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. HOPPES
In the hours before
Local storm report, Jul 20, 11:19 AM CDT, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1119 AM CDT SUN JUL 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 AM HAIL 2 N FLOM 47.19N 96.13W
07/20/2008 E1.75 INCH NORMAN MN PUBLIC
EXTENSIVE CROP DAMAGE
0730 AM HAIL 2 E HUBBARD 46.84N 94.97W
07/20/2008 E0.88 INCH HUBBARD MN PUBLIC
LASTED FOR SEVERAL MINUTES
0740 AM HAIL 2 N PERHAM 46.63N 95.57W
07/20/2008 E1.00 INCH OTTER TAIL MN PUBLIC
0800 AM HAIL 1 NNW NIMROD 46.65N 94.89W
07/20/2008 E0.75 INCH WADENA MN PUBLIC
&&
TGRAFENALocal storm report, Jul 20, 1:16 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
116 PM CDT SUN JUL 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0105 PM HAIL 1 S CARP 48.49N 94.65W
07/20/2008 E0.88 INCH LAKE OF THE WOODS MN PUBLIC
&&
JKAISERThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 6:02 AM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Mahnomen, Norman | 58 min |
| Jul 20, 7:02 AM CDT | Severe Thunderstorm Warning | FGF | Becker, Hubbard, Wadena | 58 min |
| Jul 20, 7:38 AM CDT | Severe Thunderstorm Warning | FGF | Becker, Otter Tail, Wadena | 38 min |
| Jul 20, 7:46 AM CDT | Severe Thunderstorm Warning | FGF | Hubbard, Wadena | 29 min |
| Jul 20, 12:56 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Lake of the Woods | 49 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.